Texas, 2008

Wildfire in Texas, March 10, 2008

March 10, 2008 · NWS AMA · 1 event in 1 county or zone

A wildfire started at 1200 CST approximately eight miles south southeast of McLean in extreme northwestern Collingsworth County. The wildfire burned six hundred and forty acres and was contained around 1500 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire started at 1200 CST approximately eight miles south southeast of McLean in extreme northwestern Collingsworth County. The wildfire burned six hundred and forty acres and was contained around 1500 CST. One home was saved...and there were no damage or injuries reported. The cause of the wildfire was determined to be welding equipment use.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 10, 11:33 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 10, 11:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1233 PM CDT MON MAR 10 2008

.AVIATION...
VFR CONDITIONS ARE ANTICIPATED THROUGH THE TAF PERIOD. A FEW HIGH
BASED CU ARE EXPECTED THIS AFTERNOON...BUT OTHERWISE...ONLY CIRRUS IS
FORECAST THROUGH MIDNIGHT. AFTER MIDNIGHT...MID LEVEL CLOUDS WILL
BEGIN TO INCREASE AS A FAST MOVING SHORTWAVE TROF MOVES OUT OF THE
ROCKIES. SOUTHWEST WINDS WILL INCREASE OVERNIGHT AS THE LEE TROF
INTENSIFIES AHEAD OF THIS SHORTWAVE. I KEPT WINDS A BIT STRONGER
OVERNIGHT THAN THE PREVIOUS FORECAST...SO WIND SHEAR REMARKS WERE NOT
RETAINED AT THIS TIME.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 1124 AM CDT MON MAR 10 2008/

UPDATE...
DID AN UPDATE TO PREVIOUS FORECAST AND GRIDS THIS AFTERNOON MAINLY TO
REMOVE AFTERNOON WORDING TO THE WINDS...AND TO ADJUST HOURLY TEMPS
AND DEW POINTS TO MAKE REPRESENTATIVE OF CURRENT CONDITIONS AND
TRENDS. OTHERWISE...FORECAST AND GRIDS LOOK ON TRACK AND NO OTHER
CHANGES NEEDED AT THIS TIME.

PUBLIC AND FIRE WEATHER FORECASTS AND PRODUCTS WILL BE SENT SHORTLY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 651 AM CDT MON MAR 10 2008/

AVIATION...
LIGHT NW FLOW ALOFT WILL DIRECT ONLY CI AND AC TOWARD TERMINALS THIS
MRNG.  SFC WINDS WILL BE LIGHT AND VARIABLE THRU MID-MRNG...DUE TO
INFLUENCE OF SFC RDG EXTENDING INTO PNHDLS FROM ERN NEBR.  BY THIS
AFTN...SFC RDG WILL MOVE E...ALLOWING SFC TROF TO DEEPEN OVER ERN NM.
RESULT WILL BE LIGHT SLY AND SWLY SFC WINDS.  EXPECT HI-BASED CU TO
DEVELOP THIS AFTN...AS MODEST INSTBY DEVELOPS DUE TO INCREASING H7
THETA-E.  SHORTWAVE TROF DROPS SEWD INTO NWRN TX PNHDL THIS
EVE...WITH SLY WINDS CONTINUING.  SHORTWAVE EXPECTED TO INDUCE
DEVELOPMENT OF LOW- LEVEL JET...RESULTING IN AREAS OF LOW-LEVEL WIND
SHEAR AFTER 06Z TUE.  VFR FCST CONTINUES NEXT 24 HOURS.

COCKRELL

PREV DISCUSSION... /ISSUED 149 AM CDT MON MAR 10 2008/

DISCUSSION...
MID AND UPPER LEVEL SHORT WAVE TROUGH TO THE SOUTH OF THE TEXAS
PANHANDLE WILL CONTINUE TO MOVE EAST AWAY FROM THE AREA TODAY. ANY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTHEAST OF THE
AREA...SO WILL LEAVE THE FORECAST DRY. NEXT SMALL SHORT WAVE TROUGH
WILL MOVE SOUTHWARD INTO EASTERN NEW MEXICO BY TUESDAY MORNING...BUT
THIS WAVE SHOULD NOT BRING MUCH EXCEPT FOR SOME MID AND HIGH CLOUDS
TO THE PANHANDLES.

NEXT SHORT WAVE TROUGH CROSSES THE ROCKIES INTO THE CENTRAL AND
SOUTHERN HIGH PLAINS BY WEDNESDAY NIGHT IN THE FAST WEST TO NORTHWEST
FLOW ALOFT. THIS SYSTEM MAY NOT HAVE A WHOLE LOT OF MOISTURE TO WORK
WITH...BUT IT STILL COULD TOUCH OFF A FEW SHOWERS...SO HAVE LEFT THE
POPS AS IS FOR WEDNESDAY NIGHT.

UPPER LEVEL RIDGE OF HIGH PRESSURE IS STILL EXPECTED TO MOVE WESTWARD
AND WILL ALIGN ITSELF OFF OF THE WEST COAST BY EARLY IN THE WEEKEND.
THIS WILL ENCOURAGE DOWNSTREAM TROUGHING OVER THE ROCKIES. A SHORT
WAVE TROUGH IS EXPECTED TO DIVE SOUTHEAST THROUGH THE ROCKIES AND
HELP DEVELOP A LARGER MEAN TROUGH OVER THE WESTERN U.S. THIS LEAD
SHORT WAVE IS FORECAST TO COME OUT IN PIECES ACROSS THE HIGH PLAINS
BY SUNDAY. AS THESE PIECES OF UPPER LEVEL ENERGY MOVE ONTO THE
PLAINS...THEY WILL MEET UP WITH INCREASING LOW LEVEL MOISTURE WHICH
COULD HELP SPARK SOME SHOWERS AND THUNDERSTORMS. WE HAVE ADDED SOME
POPS FOR BOTH SUNDAY AND SUNDAY NIGHT FOR THIS POSSIBILITY.

MODELS DO NOT QUITE AGREE ON THE STRENGTH OF THE UPPER LEVEL SHORT
WAVE WHICH HELPS TO CARVE OUT THE TROUGH OVER THE WEST...BUT WITH
SOUTHWEST FLOW ALOFT ACROSS THE PANHANDLES...ANY PIECE OF VORT MAX
OR SHORT WAVE TROUGH COULD SPARK SOME RAIN THIS TIME OF YEAR.

FIRE WEATHER...
THE WINDS COULD GET A LITTLE GUSTY ON TUESDAY AS THE LEE-SIDE TROUGH
FORMS IN EASTERN COLORADO AND EASTERN NEW MEXICO. RH/S WILL BE DOWN
AROUND 20 PERCENT AND TEMPERATURES WILL BE WARMER THAN NORMAL. THE
FIRE DANGER WILL LIKELY BE ELEVATED ON THIS DAY...BUT THINK THAT
CONDITIONS WILL STAY BELOW RED FLAG.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/11
Hazardous weather outlook, Mar 10, 12:00 PM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAR 10 2008

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON MAR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DRY SOUTHWESTERLY WINDS WILL INCREASE ON TUESDAY...RESULTING IN
INCREASING FIRE DANGER ACROSS THE PANHANDLES. IN ADDITION...
THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Collingsworth

When
March 10, 12:00 PM CST to 3:00 PM CST
Where
Collingsworth forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88088.